Alert archive / Utah / Flash Flood Warnings in 2015
Flash Flood Warning 51, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 26, 2015, 7:21 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2015, 7:21 PM MDT (01:21 UTC)
- Expired
- Aug 26, 2015, 10:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 43 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 541 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
633
WGUS55 KSLC 270121
FFWSLC
UTC025-053-270415-
/O.NEW.KSLC.FF.W.0051.150827T0121Z-150827T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
721 PM MDT WED AUG 26 2015
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL KANE COUNTY IN UTAH...
EAST CENTRAL WASHINGTON COUNTY IN UTAH...
* UNTIL 1015 PM MDT
* AT 718 PM MDT...HEAVY RAINFALL ASSOCIATED WITH AN AREA OF
THUNDERSTORMS IS OCCURRING ACROSS SOUTHEASTERN PORTIONS OF ZION
NATIONAL PARK.
* FLASH FLOODING WILL OCCUR IN LODGE CANYON...CLEAR CREEK
CANYON...PINE CREEK SLOT CANYON...KEYHOLE CANYON AND SPRY CANYON
AS WELL AS OTHER SLOT CANYONS AND DRY WASHES IN THE AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3723 11287 3716 11287 3715 11301 3727 11294
$$
CRK2 follow-up statements
003 WGUS75 KSLC 270241 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 841 PM MDT WED AUG 26 2015 UTC025-053-270415- /O.CON.KSLC.FF.W.0051.000000T0000Z-150827T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KANE UT-WASHINGTON UT- 841 PM MDT WED AUG 26 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES... AT 838 PM MDT...DOPPLER RADAR INDICATE THAT UP TO ONE INCH OF RAIN HAS ALREADY FALLEN OVER THE SOUTHEASTERN PORTION OF ZION NATIONAL PARK. RUNOFF FROM THIS RAINFALL WILL CONTINUE TO CAUSE FLASH FLOODING IN LODGE CANYON...CLEAR CREEK...PINE CREEK...KEYHOLE CANYON AND SPRY CANYON AS WELL AS OTHER SLOT CANYONS AND DRY WASHES IN THE AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 3723 11287 3716 11287 3715 11301 3727 11294 $$ LC
482 WGUS75 KSLC 270410 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1010 PM MDT WED AUG 26 2015 UTC025-053-270419- /O.EXP.KSLC.FF.W.0051.000000T0000Z-150827T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KANE UT-WASHINGTON UT- 1010 PM MDT WED AUG 26 2015 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES WILL EXPIRE AT 1015 PM MDT... RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED AND RIVER AND STREAM LEVELS ACROSS THE SOUTHEASTERN PORTION OF ZION NATIONAL PARK WILL CONTINUE TO DECREASE. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION. LAT...LON 3723 11287 3716 11287 3715 11301 3727 11294 $$ LC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 4:15 PM MDT, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 26, 4:15 PM MDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 415 PM MDT WED AUG 26 2015 .SYNOPSIS...A LOW PRESSURE SYSTEM WILL SLOWLY TRANSLATE NORTHEAST OF THE AREA TONIGHT. HIGH PRESSURE WILL RETURN FOR THE LATTER HALF OF THE WEEK INTO THE UPCOMING WEEKEND. && .DISCUSSION...THE MID LEVEL CIRCULATION OF A LOW EMBEDDED WITHIN DEEPLY MOIST SOUTHWESTERLY FLOW HAS SLOWLY TRANSLATED NORTHEAST INTO NORTH CENTRAL UTAH TODAY. THE ASSOCIATED TROUGH AXIS EXTENDS SOUTH ROUGHLY FROM KSLC TO KPUC TO KPGA AND IS SLOWLY TRANSLATING EAST-NORTHEAST AS WELL. SUBSIDENCE IN LEE OF THIS AXIS CAN BE NOTED ACROSS THE MUCH OF THE WESTERN HALF OF THE STATE AS CONVECTION HAS BECOME QUITE SUPPRESSED...THOUGH A MODEST INSTABILITY AXIS EXISTS FROM SOUTHWEST UTAH NORTHWEST INTO NEVADA WHERE SCATTERED CONVECTION IS REFORMING AIDED BY MODEST DIFFERENTIAL HEATING WHERE CLOUDS HAVE THINNED. THOUGH THE BULK OF ONGOING PRECIPITATION EAST OF THE AXIS REMAINS ON THE LIGHT AND SHOWERY SIDE...THE ADDED FORCING ALONG ITS SOUTHERN TAIL BENEATH WEAK DEFORMATION ALOFT HAS SPARKED MULTI CELLULAR CONVECTION FROM LAKE POWELL SOUTH INTO NORTHERN ARIZONA...SOME STRONG. HANGING ONTO TO ONE LAST AREAL FLOOD WARNING ACROSS THE SOUTHEAST BET EXPECT THIS TO EXPIRE ON TIME IN A LITTLE OVER AN HOURS TIME. CONTINUED NORTHEAST PROGRESSION OF THE LOW AND ITS AXIS WILL ALLOW FOR A NET DECREASING TREND IN COVERAGE THIS EVENING AND OVERNIGHT FOR ALL AREAS OUTSIDE OF THE EAST. OVER THE NEXT 24 HOURS THE MID LEVELS WILL BEGIN TO DRY AS HIGH PRESSURE REBOUNDS AND EXPANDS NORTHEAST WITH ITS AXIS STRETCHING FROM THE DESERT SOUTHWEST INTO CENTRAL NEVADA. LACK OF SUBSTANTIAL BOUNDARY LAYER FLOW WILL LIMIT MUCH DRYING OF THE LOW LEVELS HOWEVER...AND EXPECT ISOLATED TO WIDELY SCATTERED CONVECTION TO REDEVELOP TOMORROW AFTERNOON WITH FOCUS OVER AND NEAR THE TERRAIN. UPDRAFTS WILL HAVE TO OVERCOME INCREASED LARGE SCALE SUBSIDENCE DUE TO THE BUILDING RIDGE. TEMPS WILL REBOUND AS SUCH ALLOWING A NET WARMING TREND ALL AREAS. AS THE DEEP UPPER LOW CURRENTLY OFF THE PACNW STATES OPENS AND LIFTS NORTHEAST TOMORROW THROUGH FRIDAY...THE AFOREMENTIONED RIDGE AXIS WILL SHIFT OVERHEAD THEN EAST OF THE AREA ALLOWING A DRYING SOUTHWESTERLY FLOW TO SPREAD ACROSS THE EASTERN GREAT BASIN STATES. A SERIES OF PROGRESSIVE SHORT WAVES WILL CONTINUE TO RELOAD THE PACNW THROUGH THROUGH THE WEEKEND SUPPRESSING THE HIGH SOUTH AND EAST AS THEY LIFT INLAND...THIS LIMITING ANY ISOLATED CONVECTIVE THREATS TO NAMELY AREAS CLOSEST TO THE UPPER JET AS IT SHIFTS INTO NORTHWESTERN UTAH EARLY NEXT WEEK. THE AFOREMENTIONED WARMING TREND WILL CONTINUE THROUGH SATURDAY BEFORE WEAK MID LEVEL CAA ADVECTION LOWERS THEM BACK TO NEAR NORMAL VALUES FOR EARLY NEXT WEEK. && .AVIATION...ERRATIC WINDS WILL CONTINUE AT THE SLC TERMINAL INTO THE EVENING. EXPECT WINDS TO EVENTUALLY BECOME MAINLY SOUTHERLY AFTER 23Z AND REMAIN SO THROUGH THE NIGHT. A FEW SHOWERS WILL REMAIN POSSIBLE...THOUGH THE THREAT OF THUNDERSTORMS IS LOW. && .FIRE WEATHER...A WEAK STORM SYSTEM INTERACTING WITH MONSOON MOISTURE IS RESULTING IN WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ACROSS UTAH TODAY. COVERAGE OF PRECIPITATION WILL DIMINISH THIS EVENING. AN UPPER LEVEL RIDGE BUILDS OVER THE REGION BEGINNING ON THURSDAY WHICH WILL BRING A WARMING AND DRYING TREND TO THE AREA. LINGERING MOISTURE WILL RESULT IN A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON THURSDAY AFTERNOON AND EVENING ACROSS NEARLY ALL OF SOUTHERN UTAH AND THE MOUNTAINS OF NORTHERN UTAH. WINDS ON THURSDAY ARE EXPECTED TO BE PRIMARILY TERRAIN DRIVEN. A STORM SYSTEM WILL MOVE INTO THE PACIFIC NORTHWEST LATE IN THE WEEK INTO THE WEEKEND AND THIS WILL RESULT IN THE DEVELOPMENT OF STRONGER SOUTH WINDS ACROSS THE AREA BY SATURDAY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && MERRILL/KRUSE/GRAHAM FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 26, 4:23 AM MDT, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 423 AM MDT WED AUG 26 2015 UTZ001>016-019>021-517-518-WYZ021-271200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 423 AM MDT WED AUG 26 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A WEATHER SYSTEM WILL SLOWLY CROSS THE OUTLOOK AREA TODAY BRINGING NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS...WITH ISOLATED INSTANCES OF FLASH FLOODING POSSIBLE IN SLOT CANYONS...NORMALLY DRY WASHES AND SLICKROCK AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HIGH PRESSURE WILL RETURN THURSDAY BRINGING A WARMING AND DRYING TREND THROUGH THE REMAINDER OF THE WEEK. LOCALLY BREEZY CONDITIONS ARE POSSIBLE OVER THE WEEKEND ACROSS WESTERN UTAH...WHICH COULD RESULT IN LOCAL CRITICAL FIRE WEATHER CONDITIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Aug 26, 2:40 PM MDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 240 PM MDT WED AUG 26 2015 UTZ020-021-262130- GLEN CANYON RECREATION AREA/LAKE POWELL UT-SOUTH CENTRAL UTAH UT- 240 PM MDT WED AUG 26 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN JUAN AND SOUTH CENTRAL KANE COUNTIES UNTIL 330 PM MDT... AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BIG WATER...OR 14 MILES NORTHWEST OF PAGE... MOVING NORTHEAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE. THIS THUNDERSTORM MAY CREATE ROUGH CONDITIONS ON LAKE POWELL. A SIGNIFICANT AMOUNT OF SMALL HAIL IS FALLING WITH THIS STORM...AND MAY ACCUMULATE ON AREA ROADWAYS INCLUDING US 89 FROM BIG WATER TO THE UTAH AND ARIZONA BORDER. LOCATIONS IMPACTED INCLUDE... BIG WATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING A SIGNIFICANT AMOUNT OF HAIL. HAIL MAY ACCUMULATE ON AREA ROADS RESULTING IN DANGEROUS TRAVEL CONDITIONS. IF ON OR NEAR LAKE POWELL...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 3709 11177 3727 11143 3700 11127 3700 11173 TIME...MOT...LOC 2038Z 244DEG 13KT 3704 11166 CRK
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 6:16 PM MDT | Areal Flood Advisory | SLC | Washington | 119 min |
| Aug 26, 6:19 PM MDT | Areal Flood Advisory | SLC | Washington | 116 min |
| Aug 26, 6:48 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Aug 27, 3:48 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Aug 27, 4:38 PM MDT | Special Weather Statement | SLC | Cache | 37 min |
Nearby
Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.